Nonpharmaceutical Toxidromes



Nonpharmaceutical Toxidromes





This chapter describes toxic syndromes that are not the result of medications, and includes poisonings caused by carbon monoxide, cyanide, the toxic alcohols (methanol and ethylene glycol), and organophosphates.


I. Carbon Monoxide

Carbon monoxide (CO) is a gaseous end-product of incomplete oxidation of organic matter. The principal cause of CO intoxication is smoke inhalation during structural fires. Less frequent sources include faulty furnaces, inadequate ventilation of flame-based heating sources, and the exhaust from hydrocarbon-powered engines (1).


A. Pathophysiology



  • CO binds to the heme moieties in hemoglobin (at the same site that binds O2) to produce carboxyhemoglobin (COHb). The affinity of CO for binding to Hb is 200–300 times greater than the affinity of O2 (1,2).


  • Progressive increases in COHb are accompanied by proportional decreases in arterial O2 content: if severe enough, this can result in inadequate tissue oxygenation and impaired aerobic energy production (1,2,3).


  • In addition to the deleterious effects of COHb on tissue oxygenation, CO poisoning can promote cell injury via: (a) inhibition of cytochrome oxidase (which further impairs the oxidative production of ATP), (b) generation
    of peroxynitrite (a potent oxidant capable of widespread cell injury), and (c) enhanced lipid peroxidation by neutrophils (which damages cell and mitochondrial membranes) (1,2,4).


B. Clinical Features

The diagnosis of CO poisoning is based on a history of recent CO exposure, the presence of symptoms, and an elevated COHb level (4).



  • There is no combination of symptoms that confirms or excludes a diagnosis of CO poisoning; COHb levels do not correlate with clinical manifestations of CO poisoning (1,4).


  • Headache (usually frontal) and dizziness are the earliest and most common complaints in CO poisoning (reported in 85% and 90% of patients, respectively) (1).


  • Progressive exposure to CO can produce ataxia, confusion, delirium, generalized seizures, and coma (1).


  • Cardiac effects of CO poisoning include elevated biomarkers with normal coronary angiography, and transient LV systolic dysfunction (5).


  • Advanced cases of CO poisoning can be accompanied by rhabdomyolysis, lactic acidosis, and acute respiratory distress syndrome (ARDS) (1).


  • The “cherry red” skin color in classic descriptions of CO poisoning (because COHb is a brighter shade of red than hemoglobin) is a rare finding (4).


  • Delayed neurological sequelae are possible (within about one year), usually consisting of cognitive deficits (ranging from mild confusion to severe dementia) and parkinsonism (1,4,6). These occur most frequently following prolonged (24 hrs) exposure to CO, and in patients with loss of consciousness or COHb levels above 25% (4).



C. Diagnosis

The measurement of Hb in its different forms (oxygenated and deoxygenated Hb, COHb, and methemoglobin) is based on light absorption; i.e., each form of hemoglobin reflects light of specific wavelengths. This technique of spectrophotometry is called oximetry when it applies to hemoglobin. The following statements summarize the use of oximetry to measure COHb levels in blood:



  • Pulse oximetry is NOT reliable for the detection of COHb. Pulse oximeters use two wavelengths of light to measure oxygenated and deoxygenated Hb in blood. Light absorbance at one of the wavelengths (660 nm) is very similar for oxygenated Hb and COHb, so COHb is measured as oxygenated Hb by pulse oximeters, and this results in spuriously high readings for O2 saturation (4).


  • The measurement of COHb requires an 8-wavelength co-oximeter, which measures the relative abundance of all 4 forms of Hb in blood.


  • COHb levels are negligible (<1%) in healthy nonsmokers, but smokers have COHb levels of 3–5% or even higher (4). The threshold for elevated COHb levels is 3–4% for nonsmokers, and 10% for smokers (4).


D. Treatment



  • The principal treatment for CO poisoning is inhalation of 100% oxygen. The elimination half-life of COHb is 320 minutes while breathing room air, and 74 minutes while breathing 100% oxygen (1,4), so only a few hours of breathing 100% oxygen is needed to return COHb levels to normal (<3%).


  • In patients with severe neurologic manifestations, hyperbaric oxygen has been used (with variable results) to reduce the risk and severity of delayed neurologic sequelae (1,7).



II. Cyanide

The principal source of cyanide (CN) poisoning is inhalation of hydrogen cyanide gas during domestic fires (8,9). Infusion of the vasodilator, sodium nitroprusside, is an additional source of CN toxicity in ICU patients (see Chapter 45).


A. Pathophysiology



  • Cyanide ions have a high affinity for metalloproteins, most notably the oxidized iron (Fe3+) in cytochrome oxidase, the last enzyme system in the electron-transport chain within mitochondria (where the electrons collected during ATP production are used to reduce O2 to H2O).


  • CN-induced inhibition of cytochrome oxidase halts the process of oxidative metabolism in mitochondria, which halts the uptake of pyruvate into mitochondria and results in excess production of lactic acid. The accumulation of lactate in plasma produces a progressive metabolic (lactic) acidosis, which is one of the hallmarks of CN poisoning.


3. Cyanide Clearance

There are two mechanisms for clearing CN from the body.



  • The principal clearance mechanism is a transsulfuration reaction, where sulfur is transferred from thiosulfate (S2O3) to CN to form thiocyanate (SCN).


    Thiocyanate is cleared by the kidneys, and can accumulate in patients with renal failure, precipitating an acute psychosis (10).


  • The second (minor) mechanism for CN clearance is
    the reaction of CN with methemoglobin (Hb-Fe3+) to form cyanomethemoglobin.



  • These two clearance mechanisms are easily overwhelmed, especially in the setting of thiosulfate deficiency (i.e., in smokers).


B. Clinical Features



  • Early signs of CN poisoning include agitation, tachycardia, and tachypnea. Progressive CN accumulation eventually results in loss of consciousness, bradycardia, hypotension, and cardiac arrest.


  • Plasma lactate levels are typically elevated (>10 mmol/L), and venous blood may appear “arterialized” because of the marked decrease in tissue O2 utilization.


  • Cyanide poisoning should be strongly suspected if a smoke inhalation victim exhibits a severe metabolic acidosis (pH <7.2) or a markedly elevated lactate level. The time to onset of symptoms after smoke inhalation is rapid, and progression to cardiac arrest can occur in less than 5 minutes (8).


C. Diagnosis



  • Cyanide poisoning is a clinical diagnosis. Whole blood cyanide levels, while useful for purposes of documentation, are typically not readily available. Cyanide antidotes must be administered rapidly and empirically if poisoning is suspected. Diagnosis can be challenging because many of the clinical features of cyanide poisoning are indistinguishable from CO poisoning.


  • As a general rule of thumb, severe metabolic (lactic) acidosis
    and hemodynamic instability are the clinical features that distinguish CN from CO poisoning in victims of smoke inhalation (8,9).


D. Treatment

Antidote therapy should begin immediately after CN poisoning is suspected. Antidotes for CN poisoning are presented in Table 47.1.

Only gold members can continue reading. Log In or Register to continue

Nov 8, 2018 | Posted by in CRITICAL CARE | Comments Off on Nonpharmaceutical Toxidromes
Premium Wordpress Themes by UFO Themes